Heavy Snow, Wind River Mountains East
- When
- December 25, 10:00 PM MST to December 31, 11:59 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Three vigorous weather systems slammed into the western mountains and valleys of Wyoming, dropping significant snowfall as 2003 came to a close. Holiday travel was significantly impacted as snow began with the first storm on Christmas Night.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Three vigorous weather systems slammed into the western mountains and valleys of Wyoming, dropping significant snowfall as 2003 came to a close. Holiday travel was significantly impacted as snow began with the first storm on Christmas Night. The final storm pushed out of western Wyoming on 1/1/04. Total snowfall accumulation during this eight day stretch approached 4 to 5 feet in the western mountains and northern Star Valley. Two to three feet of new snow was recorded in the rest of the western valleys during this time frame. Several roads were closed across western and central Wyoming including Highway 28 at South Pass and Highway 22 at Teton Pass. The conclusion of this event is provided in the January 2004 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 25, 3:00 PM MST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 300 PM MST THU DEC 25 2003 .TONIGHT THROUGH SUNDAY...STILL BIG DIFFERENCES IN MODELS HANDLING OF TROUGH DIGGING INTO CALIFORNIA THIS AFTERNOON. PREFER A MODIFIED VERSION OF THE GFS WITH UPPER LOW ORGANIZING ACROSS UTAH TONIGHT WITH LEE CYCLOGENESIS...AND THE JUMPING OF THE LOW OVER DIVIDE TO LOWEST PRESSURE FALLS TOWARD THE DOWNSLOPING DECOMPRESSING WINDS OFF THE LARAMIE RANGE...NE COLORADO. GFS TRIES TO TILT LOW TOO FAR TO THE COLD AIR ALOFT DEEPENING SURFACE LOW NEAR RKS BY 06Z WITH H7 LOW DRIFTING ALMOST DUE NORTH FROM EVW TO JAC. BELIEVE THAT ONCE SURFACE LOW DOES ENCOUNTER WARM MOIST GULF AIR WITH TILT TOWARD -34C COLD POOL AT H5 IT WILL INTENSIFY RAPIDLY FRIDAY NIGHT DRIFTING ALMOST DUE NORTH WITH THE NEGATIVE TILT ORIENTATION. INITIAL SHOT OF LEFT FRONT DYNAMICS TO MOVE SW-NE ACROSS AREA TONIGHT WITH PLENTY OF INSTABILITY AS LI/S PROGGED TO DROP TO NEAR 0C. SHOULD GENERALLY SEE WIDE SWATH OF 3 TO 5 INCH SNOWFALL AMOUNTS TONIGHT WITH THIS WITH HIGHER AMOUNTS IN NORTHERN UPPER GREEN RIVER BASIN AND HOBACK CANYON WITH SOUTHERLY UPSLOPE FLOW. SURFACE TROUGH TO SET UP W-E ACROSS CENTRAL WYOMING FRIDAY WITH WIDESPREAD SNOWFALL NORTH OF TROUGH AXIS. SURFACE LOW WRAPPING UP OVER NORTHERN HIGH PLAINS FRIDAY NIGHT WILL SHIFT BEST SNOWFALL FROM BYG-CPR IN INCREASING NORTHERLY FLOW THROUGH SATURDAY. WILL BEGIN EVENT WITH WINTER STORM WARNING FOR SOUTHWEST ZONES THIS EVENING...BRINGING ENTIRE CWFA UNDER WARNING AFTER 06Z THROUGH FRIDAY...NORTH AND CENTRAL AREAS FRIDAY NIGHT...LEAVING EASTERN ZONES IN WARNING THROUGH SATURDAY. SOUTHERN ZONES WILL BE ON SOUTH...DRIER SIDE...OF OF TROUGH AXIS ON FRIDAY HOWEVER THINK THOSE AREAS WILL HIT WARNING CRITERIA TONIGHT FOLLOWED BY STRONG SOUTHWEST/WEST WIND AND LIKELIHOOD OF BLOWING AND DRIFTING SNOW FRIDAY. .MONDAY THROUGH THURSDAY... PROGRESSIVE FLOW PATTERN THROUGH THE EXTENDED FORECAST. ALSO...COLD 700 MB TEMPS OF GENERALLY -12 TO -18 DEG C. BEST CHANCE OF -SN WILL BE ACROSS THE WESTERN MOUNTAINS...HOWEVER MAINLY WEAK DYNAMICS THROUGH THE EXTENDED PERIOD. THE GFS IS PROBABLY TO STRONG WITH THE UPPER LEVEL TROUGH MOVING FROM THE NORTHERN ROCKIES IN GREAT BASIN BY TUESDAY. && .RIW...WINTER STORM WARNING BEGINNING IN SOUTHWEST THIS EVENING AND THEN FOR ALL AREAS FROM MIDNIGHT TONIGHT THROUGH FRIDAY. WINTER STORM WARNINGS CONTINUE FOR NORTH AND CENTRAL ZONES FRIDAY NIGHT... AND FOR EASTERN SECTIONS THROUGH SATURDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 536 AM MST THU DEC 25 2003 WYZ001-002-012>015-023>029-261400- ABSAROKA MOUNTAINS-FLAMING GORGE-JACKSON HOLE- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS- WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 536 AM MST THU DEC 25 2003 ...WINTER STORM WATCH FOR MUCH OF WESTERN WYOMING LATE TONIGHT AND FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL CONTINUE TODAY ACROSS THE WEST WITH ANOTHER 1 TO 2 INCHES POSSIBLE. SNOW WILL INCREASE IN INTENSITY TONIGHT AS ANOTHER STORM SYSTEM APPROACHES WITH ADDITIONAL ACCUMULATIONS OF 3 TO 6 INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM WILL INTENSIFY OVER NORTHERN UTAH AND MOVE ACROSS WYOMING ON FRIDAY AND FRIDAY NIGHT. SNOW WILL CONTINUE OVER WEST AND SOUTHWEST WYOMING. SNOW WILL BECOME HEAVY AT TIMES ON FRIDAY. ROADS AND HIGHWAYS WILL LIKELY BECOME SNOWPACKED AND TREACHEROUS BY FRIDAY MORNING. SNOWFALL IN THE MOUNTAINS WILL BE IN THE 10 TO 16 INCH RANGE...WITH 6 TO 10 INCHES IN THE VALLEYS BY LATE FRIDAY. THE SNOW WILL TAPER TO MAINLY SNOW SHOWERS FRIDAY NIGHT AND CONTINUE SATURDAY. HOWEVER ROADS WILL REMAIN SLICK...ESPECIALLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT. WYZ003>011-016>020-022-030-261400- BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN- CODY FOOTHILLS-EAST SWEETWATER COUNTY- GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- SOUTHEAST BIG HORN BASIN-SOUTHEAST JOHNSON COUNTY- SOUTHWEST BIG HORN BASIN-UPPER WIND RIVER BASIN-WIND RIVER BASIN- 536 AM MST THU DEC 25 2003 ...WINTER STORM WATCH FOR MUCH OF CENTRAL WYOMING FRIDAY AFTERNOON THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WILL RAPIDLY INTENSIFY OVER EASTERN WYOMING FRIDAY WITH SNOW DEVELOPING OVER CENTRAL WYOMING. SNOW WILL CONTINUE THROUGH FRIDAY NIGHT AND SATURDAY AND BE HEAVY AT TIMES. BLIZZARD CONDITIONS ARE POSSIBLE IN THE BUFFALO AREA SATURDAY... INCLUDING THE INTERSTATE 90 AND 25 CORRIDORS...WITH STRONG NORTHWEST WIND AND BLOWING AND DRIFTING SNOW EXPECTED TO DEVELOP. SNOWFALL OF 1 TO 2 FEET IS POSSIBLE IN THE MOUNTAINS WITH 6 TO 12 INCHES IN THE LOWER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
9 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330647, 5330648, 5330649, 5330650, 5332343, 5332344, 5332345, 5332346, 5332347.